Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 3, NWS Aberdeen, SD

May 29, 2004Edmunds County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 29, 2004, 6:23 PM CDT for Edmunds County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 6:23 PM CDT (23:23 UTC)
Expired
May 29, 2004, 7:00 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 42 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:05 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WFUS53 KABR 292323
TORABR
SDC045-300000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 623 PM CDT...THE PUBLIC REPORTED A TORNADO 2 MILES NORTHWEST OF
  IPSWICH...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  CRAVENS CORNER AROUND 630 PM CDT
  DEERFIELD COLONY AROUND 640 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4555 9916 4539 9909 4544 9872 4559 9874
          4561 9882

$$
HARDING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 2:25 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 29, 2:25 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT MAY 29 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CHALLENGE IS CONVECTION TONIGHT...THEN LINGERING
PRECIPITATION CHANCES THROUGH TUESDAY. 19Z SURFACE ANALYSIS SHOWED
AN ELONGATED AREA OF LOW PRESSURE OVER THE NORTHERN AND CENTRAL
PLAINS. THE COLD FRONT WITH THIS LOW WAS SITUATED OVER THE MISSOURI
RIVER AND LOOKS TO SLOWLY TRACK EASTWARD TONIGHT. DECENT MOISTURE
HAS BEEN STREAMING NORTHWARD AHEAD OF THE FRONT TODAY...WITH
DEWPOINTS IN THE LOW TO MID 60S OVER THE ENTIRE CWA. 18Z SOUNDING
FROM ABR SHOWED IN EXCESS OF 3000 J/KG WITH NO CIN. INDICES ALL
INDICATING ENOUGH INSTABILITY FOR THE POSSIBLE DEVELOPMENT OF
ROTATING SUPERCELLS. AN UPPER SHORTWAVE CURRENTLY OVER THE CENTRAL
ROCKIES WILL SWING NORTHEASTWARD AND WILL ALSO HELP TO ENHANCE THE
POSSIBILITY OF STORMS THIS EVENING. TORNADO WATCH CURRENTLY IN
EFFECT UNTIL 03Z FOR COUNTIES EAST OF THE FRONT...MAINLY FROM THE
RIVER EAST. THE FRONT LOOKS TO EXIT THE CWA AFTER MIDNIGHT...THEN
CONTINUES EASTWARD ON SUNDAY. LOW PRESSURE WILL INTENSIFY OVER SOUTH
CENTRAL CANADA...WHILE HIGH PRESSURE PUSHES OVER THE CENTRAL AND
SOUTHERN PLAINS. THE UPPER TROUGH ELONGATES JUST NORTH OF THE REGION
AS WELL...WHICH LOOKS TO HELP IN KEEPING A CHANCE OF SOME WRAP
AROUND SHOWERS OVER THE NORTHERN PLAINS SUNDAY THROUGH TUESDAY. THE
UPPER AND SURFACE LOWS FINALLY GET PUSHED EAST BY HIGH PRESSURE
TRACKING ACROSS THE ROCKIES TUESDAY NIGHT...WHICH WILL BRING AN END
TO ANY LINGERING PRECIPITATION. TEMPERATURES WILL REMAIN COOL
THROUGHOUT THE PERIOD...EARLY ON DUE TO AN ABUNDANCE OF CLOUD COVER
AND POSSIBLE PRECIPITATION...THEN LATER IN THE PERIOD UNDER THE
INFLUENCE OF THE SURFACE HIGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
STILL APPEARS TO BE A QUIET EXTENDED PERIOD SETTING UP...WITH BROAD
5H RIDGE TO OUR WEST AND DRY NW FLOW ALOFT. THERE ARE SOME MINOR
WAVES THAT ROUND THE TOP OF THE RIDGE...BUT NOTHING TO GET REALLY
EXCITED ABOUT.

06Z GFS ADVERTISES A WEAK 7H TROF PUSHING INTO WRN CWA AROUND 00Z
FRIDAY WITH SLIGHT RH INCREASE. 85H FLOW BECOMES MORE SOUTHERLY WITH
DEPARTING 85H HIGH MOVING TO EAST. BEST LOLVL JET APPEARS TO BE
DISPLACED FURTHER SOUTH HOWEVER. NO REAL LIFT NOTED AT 7H LEVEL
EITHER. 06Z GFS IS PLACING SOME LIGHT QPF IN RESPONSE TO THIS...BUT
THIS FAR OUT CANT ARGUE FOR GOING OVER CLIMO POPS...SO WILL JUST
LEAVE DRY ATTM.

AS RIDGE AMPLIFIES TO OUR WEST BY LATE IN EXTENDED...WARM FRONT GETS
NOSED UP INTO OUR REGION FOR THE BEGINNING OF THE WEEKEND. 85H FLOW
BECOMES RATHER WEAK AND 7H LAYER SHOWS A DRYING TREND. AGREE THAT
WITH BOUNDARY DRAPED OVER THE REGION...SOMEWHERE...AND WEAK WAVES IN
NW FLOW A SLGT CHC/CHC OF TRW EXISTS FOR THE WEEKEND. FOR NOW...WILL
CONT TO LEAVE DRY FCST IN PLACE TO AVOID ANY MODEL FLIP-FLOPS.

TEMP WISE...GENERAL WARMING TREND NOTED...AND COVERED IN CURRENT
TEMP FORECAST. GENERALLY FOLLOWED GFS ENSEMBLE TEMPS AND ADJUSTED
WHERE NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/HINTZ
Hazardous weather outlook, May 29, 5:40 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 29 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MOHR

In the hours before

Local storm report, May 29, 4:49 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             HECLA                   45.88N 98.15W
05/29/2004  0.75 INCH        BROWN              SD   NWS EMPLOYEE

&&

AP
Local storm report, May 29, 5:18 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ABERDEEN                45.47N 98.48W
05/29/2004  0.88 INCH        BROWN              SD   PUBLIC

&&

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:41 PM CDTSevere Thunderstorm WarningABRSully34 min
May 29, 3:37 PM CDTSevere Thunderstorm WarningABRBrown53 min
May 29, 4:45 PM CDTSevere Thunderstorm WarningABRBrown60 min
May 29, 5:29 PM CDTFlash Flood WarningABRBrown3 hr
May 29, 5:43 PM CDTSevere Thunderstorm WarningABRBrown62 min
May 29, 5:52 PM CDTTornado WarningABRBrown38 min
May 29, 6:04 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin41 min
May 29, 6:27 PM CDTTornado WarningABRBrown33 min
May 29, 6:33 PM CDTTornado WarningABRMcPherson27 min
May 29, 6:34 PM CDTSevere Thunderstorm WarningABRGrant26 min
May 29, 6:35 PM CDTSevere Thunderstorm WarningABRCorson55 min
May 29, 6:36 PM CDTSevere Thunderstorm WarningABRDewey54 min
May 29, 6:44 PM CDTSevere Thunderstorm WarningABRCodington46 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.